Home > All Posts > Ambulance Service Apologises For Sending Out Paramedics Late

Ambulance Service Apologises For Sending Out Paramedics Late

This article is in response to the one I posted below. This took place in England.

 

http://www.henleystandard.co.uk/news/news.php?id=31226

Woman Died After 999 Call Blunder

A woman died in her father’s arms after a 999 operator refused to send an ambulance for her.

David Rice-Evans was told to look in the phone book for a doctor. It was only after he made a second call 17 minutes later that an ambulance was sent to his home at Sydney Harrison House at Lower Shiplake.

His daughter, Anna Rice-Evans, a 26-year-old recovering drug addict, had died by the time the emergency vehicle arrived.

 

An inquest heard that the delay would not have prevented her death but South Central Ambulance Service apologised to her family.

Oxfordshire coroner Nicholas Gardiner was told the incident happened on November 13 of last year while Ms. Rice-Evans was visiting her father and his partner Becky Vincent.

The former nursery nurse died after drinking wine and methadone, a heroin substitute that she tricked her doctor into prescribing her. Mr. Gardiner said she had a drink problem from the age of 16 and in the last year of her life was drinking the equivalent of one-and-a-half bottles of spirits a day. She had also been addicted to heroin.

Mr. Rice-Evans, 60, told the court that when she came to see him she brought a medal to say that she had been “clean” for six months. He said that if she was still taking drugs he would have known. He added: “She seemed very happy and I felt she was improving. I just wanted her to get into rehab to keep the momentum going.”

His daughter, who used to work at Cygnets nursery school in Henley, complained of stomach pains and made an appointment to see a doctor at the Hart Practice in York Road, Henley, that afternoon.

Dr. Phillip Unwin said he prescribed 300 mg. of methadone with instructions to take 100mg. per day after Ms. Rice-Evans convinced him she was still taking heroin.

Medical guidelines issued by the British National Forum state that a first dose of methadone should be between 10 and 40mg. per day.

Dr. Unwin said: “She came into my surgery saying that she was a drug addict and was no longer able to administer the drugs because all her veins had collapsed. She was desperate for help.”

“Anna looked physically ill. She was very pale, sweaty and shaky. I felt sorry for her. She said to me that she had injected heroin into her skull but I couldn’t tell because she was wearing a lot of make-up. I couldn’t detect any alcohol on her breath and I was sitting very close to her.”

“She appeared very distressed but was very articulate, a nice girl.”

“She didn’t seem to have much money and she explained how she would go to Reading and sleep with her supplier to get heroin.

“I believed her story. Based on the facts she gave me. It appeared she had been on heroin for a long time. She said that she had been on methadone before and I assumed her symptoms were due to withdrawal.”

The inquest heard that despite a warning from Dr. Unwin not to mix the methadone with alcohol, Ms. Rice-Evans drank cans of cider throughout the day.

Her father said that when his partner rang 999 the first time the operator refused to send an ambulance and said to look in the telephone book for a doctor.

“I just couldn’t believe it,” he said. “The one time I call emergency services for my only daughter they just wouldn’t come.”

Mr. Rice-Evans, who had to perform emergency cardiopulmonary resuscitation, described the moments before his daughter died.

He said: “She sat down in a comfortable chair and looked like she was sleeping, which she often did. It had been a while and she got up out of the chair and moved on to all fours.

“I put her back in the chair. She then snorted. I thought she was asleep but she looked very pale. She got up and collapsed again and I became extremely concerned. I tried to wake her up but I couldn’t.” Mr. Gardiner said: It may have appeared that she was snoring but it is a sign of respiratory distress. I wouldn’t expect a layman to recognize that.”

Tracy Redman, emergency planning manager for the ambulance service, apologised to the family for an emergency vehicle not being sent after the first call.

She told the court: “It is an error of judgement clearly taken by the initial call-taker, for which I can only apologise.”

“Call operators categorise responses – they have set questions. Obviously the wrong questions were asked. Referring people to their GP is a fairly common practice but in hindsight there should have been a response.”

Dr. Gareth Turner, consultant pathologist at the John Radcliffe Hospital in Oxford, said the delay in the arrival of the ambulance would not have affected the outcome.

A post mortem examination concluded that Ms. Rice-Evans died of respiratory depression caused by methadone and alcohol toxicity. She was three times over the legal alcohol limit for driving.

Recording a verdict of accidental death, the coroner said: “Anna Rice-Evans took 78ml. of methadone, an underdose in terms of the amount prescribed. She drank a third of the bottle. Which indicates that she did not intend to overdose.

After the inquest, Mr. Rice-Evans said: “She was a really lovely daughter and as a family we were very close. We had many happy times together. It was a great honor to be Anna’s father and watch her grow up into a lovely daughter and young woman.”

“She was a fun, lively, laughing girl who sometimes didn’t find life easy but was terribly positive. When I was ill, she always looked after me. I couldn’t have wished for a better daughter.” Karen Rice-Evans, Anna’s mother, with whom she lived in Cornwall said: “Until November 13 last year I thought if someone called an ambulance one would come, no questions asked. It is hard to take in but I hope it would never happen again.”

The couple were married for 25 years before separating several years ago and have one son.

Can you believe this crap?!!!

An ambulance service has apologised to a father  after telling him to call a doctor as his daughter lay dying in his arms.

http://www.telegraph.co.uk/news/uknews/3392221/Ambulance-service-apologises-for-sending-out-paramedics-late.html

November 6, 2008 Recovering drug addict Anna Rice-Evans, 26, collapsed after mixing alcohol with methadone.

But South Central Ambulance Service refused to send out a paramedic and instead told her family to contact their GP.

It was only after a second 911 call, 17 minutes later, that an ambulance was finally dispatched.

Tracy Redman, emergency planning manager for the service apologised after hearing how Mr. Rice-Evans frantically tried to resuscitate his daughter himself.

“It is an error of judgement clearly taken by the initial call-taker, which I can only apologise for happening,” said Ms. Redman.

Ms. Rice-Evans, who had a long history of alcohol abuse and had used heroin was staying with her father i Shiplake, near Henley-on-Thames, South Oxfordshire, on November 13, 2007.

She had been prescribed methadone after telling a doctor she had been using heroin. But despite a warning from the doctor not to mix the drug with alcohol she drank cans of cider throughout the day.

Ms. Rice-Evans collapsed later that night but the control room controller did not know she had taken methadone when her father rang the emergency services.

When paramedics finally arrived they were unable to revive the young woman.

A post mortem examination concluded that Ms. Rice-Evans died of respiratory depression caused by methadone and alcohol toxicity.

Dr. Gareth turner, consultant pathologist at the John Radcliffe Hospital in Oxford, said the delay in the ambulance arrival would not have affected the outcome.

The coroner recorded a verdict of accidental death.

Advertisements
Categories: All Posts
  1. No comments yet.
  1. No trackbacks yet.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: